Alert archive / Oregon / Frost Advisories in 2022

Frost Advisory 13, NWS Medford, OR

October 29, 2022Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California

NWS Medford, OR issued this frost advisory at Oct 29, 2022, 2:33 AM PDT for Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California. It took effect at Oct 30, 2022, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2022, 2:33 AM PDT (09:33 UTC)
In effect from
Oct 30, 2022, 2:00 AM PDT
Expired
Oct 30, 2022, 9:00 AM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 47 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2022-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2022-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2187 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS76 KMFR 290933
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
233 AM PDT Sat Oct 29 2022

CAZ080-081-ORZ024-026-300000-
/O.NEW.KMFR.FR.Y.0013.221030T0900Z-221030T1600Z/
Western Siskiyou County-Central Siskiyou County-
Eastern Curry County and Josephine County-Jackson County-
Including the cities of Somes Bar, Happy Camp, Grants Pass, 
Merlin, Wilderville, Medford, and Ashland
233 AM PDT Sat Oct 29 2022

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY...

* WHAT...Temperatures in the mid to upper 30s will result in 
  frost formation.

* WHERE...In California, the Klamath River Valley. In Oregon, the
  Rogue River Valley. 

* WHEN...From 2 AM to 9 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
817 
WWUS76 KMFR 292103
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
203 PM PDT Sat Oct 29 2022

CAZ080-ORZ024-026-292215-
/O.CAN.KMFR.FR.Y.0013.221030T0900Z-221030T1600Z/
Western Siskiyou County-Eastern Curry County and Josephine County-
Jackson County-
203 PM PDT Sat Oct 29 2022

...FROST ADVISORY IS CANCELLED...

A few of the typical colder spots could get into the mid 30s, but
only for an hour or two towards daybreak.

$$

CAZ081-301600-
/O.CON.KMFR.FR.Y.0013.221030T0900Z-221030T1600Z/
Central Siskiyou County-
203 PM PDT Sat Oct 29 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
SUNDAY...

* WHAT...Temperatures in the mid to upper 30s will result in 
  frost formation.

* WHERE...The Klamath River Valley. 

* WHEN...From 2 AM to 9 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Oct 28, 8:25 PM PDT, 6 hours 8 minutes earlier.

Area forecast discussion, Oct 28, 8:25 PM PDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Medford OR
825 PM PDT Fri Oct 28 2022

.DISCUSSION...Radar imagery is showing returns across northern
Curry, Coos, and portions of Douglas County along a frontal
boundary that is has largely stalled. Precipitation is relatively
light and should continue as the front continues to weaken and
dissipate. Current projection of the front for locations and
amount seem to be on track, so will allow the forecast to ride for
now. For more information on the forecast, including the weather
expected for Halloween revelry, please read the previous
discussion below. -Schaaf

&&

.AVIATION...29/00Z TAFs...MVFR ceilings associated with a weak
frontal system along with some light rain are gradually moving
onshore into coastal areas later this afternoon and evening. Inland
expect VFR, though there will be considerable high and mid level
cloudiness. Some MVFR and light rain could move into the Umpqua Basin
overnight into Saturday morning with areas of higher terrain
obscured eastward to the Cascades. But, VFR should prevail south of
the Umpqua Divide, across all of NorCal and for areas east of the
Cascades. -Sven

&&

.MARINE...Updated 825 PM PDT Friday 28 October 2022...Northwest
swell-dominated seas will remain high and steep tonight into
Saturday as a front moves slowly through the waters. Seas lower
slightly by Sunday morning, but another round of steep northwest
swell will develop Sunday night into Monday. A cold front will
move through Monday with rain. The steep northwest swell will
persist through at least Wednesday. -Spilde/Sven

&&

.PREV DISCUSSION... /Issued 245 PM PDT Fri Oct 28 2022/

SYNOPSIS...A rather quiet pattern is expected through the weekend.
A weakening frontal system will bring some light rain to southwest
Oregon tonight into Saturday morning. Dry weather returns Saturday
afternoon and will last into Monday morning. A stronger front will
bring a chance of precipitation, highest in the northwest part of
the area Monday afternoon, then most areas Monday night.

DISCUSSION...The latest satellite image shows cloud cover thickest
in northwest Douglas, and most of Coos County just ahead of a slow
moving frontal boundary. Elsewhere, a thin layer if high and mid
level clouds are moving southwest to northeast. Eventually cloud
cover will increase from northwest to southeast. Meanwhile the
leading edge of precipitation is starting to sneak into northwest
Douglas and northern Coos County, which was to be expected.

The front will slowly move south into the area tonight and at the
same it's going to weaken. The best chance for precipitation will be
along the coast and north of the Umpqua Divide, but because the
front is expected to weaken, were not expecting much in the way of
precipitation amounts.

The front will weaken further Saturday morning and pretty much
dissipate Saturday afternoon, thus the best chance for precipitation
will be in the morning, will be light and spotty, with not much more
than a couple hundreths of an inch expected. Cloud cover should
diminish Saturday afternoon with dry weather expected as weak
ridging builds in.

Ridging will remain over the area Sunday, although it will be flat,
so while it will be dry, we could see varying amounts of mid level
clouds, especially over the northern part of the area.

There's good agreement a stronger front will push towards the area
on Monday. This will bring not only a higher chance for
precipitation (highest north of the Umpqua Divide and coast) but
also higher rainfall amounts by late Monday afternoon. Farther
south and east, the amount of precipitation, if any is not as clear,
especially Monday afternoon. The main reason is tied in with the
timing of the front. Compared to yesterday, the operational models
are in better agreement. The ECMWF is still slower than the GFS, but
it bringing the front in faster compared to previous runs. Looking
further into the individual ECMWF ensembles generally are in close
agreement with the operational, however around 11 members show a
faster solution (similar to the operational GFS). Of note: The
individual GFS ensemble members show varying solutions but the
general consensus for a higher chance for precipitation to many
areas west of the Cascades and western Siskiyou County by Monday
evening, so plan on for rain and cooler weather for an evening of
trick or treating.

Late Monday evening through Monday night. the front will push into
the area bringing precipitation to most locations with the best
chance along and west of the Cascades. Snow levels will begin to
lower as well behind the front late Monday night. -Petrucelli

LONG TERM...Tuesday into next weekend.

After frontal passage on Tuesday, a colder and unstable airmass
will settle into the region Wednesday. Showers will likely
dominate the sky on Tuesday as the axis of the upper level low
settles overhead. Some of the models do show 100 - 200 j/kg of
most unstable convective available potential energy in the region.
This will result in scattered to widespread showers on Tuesday.
Snow levels will come in around 3500 feet and the latest NBM takes
it down below 3000 feet by Tuesday night. The good news is by
that time the moisture axis is cut off and snow accumulation
around 3000 feet is expected to be minimal from Tuesday onwards.

If one thinks this cold air is unseasonal, they would be right. High
temperatures are roughly 10 degrees below the climatological
normals.  In addition, temperatures aloft are in the 1st to 2nd
percentile for this time of year compared to climatology.  If the
latest frost and freeze doesn't kill your plants,  the temperatures
coming early November should surely do the job for most of the
valleys west of the Cascades.  The Umpqua Valley would be the one
exception there as lows should remain in the mid 30's through
Tuesday into Wednesday.

Ensembles then hint at a dry period between the departure of the
upper level low late Wednesday night and the arrival of the next
system, which could be sometime Thursday morning.  It looks like a
warm front and the leading edge of the next atmospheric river will
hit the Pacific Northwest from Friday onwards. The confidence where
this atmospheric river will end up is pretty low.  Integrated water
vapor transport(IVT) 250mb charts, which is a reasonable measurement
of atmospheric rivers,  show 50% probabilities of >250kg/ms(IVT)
from the southern Oregon coastline all the way up to Canada for
multiple days. These are pretty good probabilities for that
duration that far into the extended. The take home point is we
could be seeing a lot of liquid/snow heading into the region
depending on where the AR sets up. Sometimes the wobble north to
south over time under horizontal flows as well.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Sunday for PZZ350-356-370-
     376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 2:34 PM PDTBeach Hazards StatementMFRCurry50 hr
Oct 29, 2:34 PM PDTHigh Surf AdvisoryMFRCoos, Curry, Douglas50 hr

Nearby

Frost Advisories in Oregon, 2022Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.